Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 194, NWS State College, PA

August 28, 2001Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 28, 2001, 4:25 PM EDT for Perry County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2001, 4:25 PM EDT (20:25 UTC)
Expired
Aug 28, 2001, 5:30 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Whole counties

County Perry County, PA

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:50 PM EDTThunderstorm Wind 50 ENew Bloomfield, PATrees were reported down in New Bloomfield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS51 KCTP 282026
SVRCTP
PAC099-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN PENNSYLVANIA

* UNTIL 530 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF LOYSVILLE...OR 17 MILES NORTH
  OF CARLISLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW BLOOMFIELD AND SHERMANSDALE AT 435 PM.
  DUNCANNON AT 445 PM.
  AMITY HALL AND MONTGOMERY FERRY AT 450 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

THIS STORM HAS A HISTORY OF CAUSING WIND DAMAGE.

$$

LAT...LON 4057 7726 4038 7755 4030 7695 4057 7700

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:55 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 28, 1:55 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT TUE AUG 28 2001

...WORK ZONES BY 330 PM...

...ZONES BY 345 PM...

...CHANGES...

CURRENT FCST NOT BAD.

WILL PUT CHC IN FOR TUE.

...DISC...

...SHORT TERM...

FRONT PUSHING SE AS EXPECTED. WITH BEST SUPPORT TO THE NORTH...ONLY
A FEW STRONG STORMS SO FAR...WITH ONE REPORT OF TREE ON WIRE.
LOOKING MORE ACTIVE TO THE WEST NOW.

WED LOOKS LIKE A GREAT LATE SUMMER DAY.

THU NOT BAD EITHER...JUST A LITTLE WARMER.

...LONG TERM...

SOME SHOWERS AND STORMS FROM AT LEAST LATE FRIDAY INTO EARLY SAT.
AS IN MOST CASES OF LATELY...BEST DYNAMICS LIFT NE...AND MRF BACKS
OFF SOME ON PUSH OF COLDER AIR.

MUCH OF HOLIDAY WEEKEND MAY TURN OUT NOT BAD.

WARM ADVECTION FOR TUE...AS WE GO BACK INTO A WARM PATTERN. WILL PUT
CHC IN FOR TUE.

...OTHER...

SPS...SEVERE WEATHER OUTLOOK...ISSUED FOR SLIGHT RISK...N SECTIONS
OF CWA.

.CTP...NONE.

MARTIN

In the hours before

Special weather statement, Aug 28, 11:05 AM EDT, 5 hours 20 minutes before
PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-058-282145-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 AM EDT TUE AUG 28 2001

..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
NORTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...

A STRONG COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. BANDS
OF STORMS WILL CONTINUE TO INTENSIFY THIS AFTERNOON...AS THEY MOVE
TO THE EAST AND SOUTH. WHILE STORMS ACROSS THE FAR NORTHWESTERN
COUNTIES WILL END BY MID TO LATE AFTERNOON...STORMS WILL LINGER NEAR
THE INTERSTATE 80 CORRIDOR INTO THE LATE AFTERNOON...EARLY EVENING
HOURS.

SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT
BEING DAMAGING THUNDERSTORM WIND GUSTS FROM THE WEST. SOME STORMS
MAY ALSO CONTAIN HAIL...TORRENTIAL RAIN...AND DANGEROUS LIGHTNING.
THE THREAT OF SEVERE WEATHER WILL END BY EARLY EVENING AS THE COLD
FRONT MOVES EAST OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS
AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:19 AM EDTSevere Thunderstorm WarningCTPPotter56 min
Aug 28, 11:50 AM EDTSevere Thunderstorm WarningCTPTioga55 min
Aug 28, 12:08 PM EDTSevere Thunderstorm WarningCTPPotter67 min
Aug 28, 1:11 PM EDTSevere Thunderstorm WarningCTPTioga64 min
Aug 28, 1:57 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield78 min
Aug 28, 2:19 PM EDTSevere Thunderstorm WarningCTPClinton56 min
Aug 28, 2:49 PM EDTSevere Thunderstorm WarningCTPBlair56 min
Aug 28, 3:07 PM EDTSevere Thunderstorm WarningCTPHuntingdon53 min
Aug 28, 3:17 PM EDTSevere Thunderstorm WarningCTPCambria58 min
Aug 28, 3:21 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland69 min
Aug 28, 3:47 PM EDTSevere Thunderstorm WarningCTPSomerset73 min
Aug 28, 3:48 PM EDTSevere Thunderstorm WarningCTPBlair42 min
Aug 28, 4:30 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 28, 4:43 PM EDTSevere Thunderstorm WarningCTPDauphin47 min
Aug 28, 5:19 PM EDTSevere Thunderstorm WarningCTPLebanon26 min
Aug 28, 5:19 PM EDTSevere Thunderstorm WarningCTPSomerset41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.